When you gain weight, you rarely assume it's from your medication. However, certain medicines, such as antipsychotic medication, have a tendency to cause weight gain. In fact, if you look at the side effects on the medication information page of traditional antipsychotic medications, you will see weight gain listed. Since being overweight brings on other health issues, it's important to maintain a healthy diet and a healthy weight.
Watch your caloric intake. If you take in too many calories, you will gain weight regardless of whether you're on antipsychotics or not. Some patients report antipsychotics make them more hungry, which leads them to eat more and gain weight. If you are experiencing this side effect, make sure you're eating low-calorie foods.
Choose healthy foods. Instead of eating junk food, which is mostly empty calories and doesn't help you feel full, focus on eating a balanced diet. You need protein, whole grains, dairy and plenty of fruits and vegetables. Avoiding junk food can help you keep your weight in check if you're having cravings due to antipsychotic medication, by providing you with lower calories and filling you up.
Get moving. Exercise burns calories, whether you're on antipsychotics or not. Even if you can just walk for 15 minutes a few times a day, do it. Fit in whatever you can in order to burn more calories to lose the weight from the antipsychotics.
Consider switching medications. There are a variety of antipsychotic prescription medications available. If your medication is causing considerable weight gain, despite lifestyle modifications, you need to discuss this issue with your doctor. He may be able to help you switch to a different antipsychotic that is less likely to cause weight gain.
Ask about an appetite suppressant. There are some prescription medications that can help lower the appetite to compensate for the increased appetite from antipsychotic medicines. Once you take an appetite suppressant, you won't want to eat all the time, and you can focus on only eating when you're hungry to lose the additional weight.